MAUDE Adverse Event Report: COOK INC SIMPLE PNEUMOTHORAX ASPIRATION ACCESSORY SET; JOL CATHETER AND TIP, SUCTION

COOK INC SIMPLE PNEUMOTHORAX ASPIRATION ACCESSORY SET; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that two chest drain valves from simple pneumothorax aspiration accessory sets did not provide air flow during a table top test.The devices were connected to measured air flow by a clinical engineer; however no flow was observed.As reported, the valve leaflets were adhered to themselves preventing flow.The flow was then increased and the valves "popped open".One device still showed adhesion in the corner of the valve after receiving "12 cm h20 pressure through it to pop it open".Further communication with the customer provided photos of the testing and devices.It was confirmed that the device was applied in the correct orientation.It was also noted that "seasoned personnel" placed the devices.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Investigation-evaluation: (b)(6) informed cook of an issue with two cook chest drain valves supplied with a simple pneumothorax aspiration accessory sets (c-casp-a-ford) from lot 14534883.During table-top testing, the cook chest drain valves were adhered to themselves and would not allow air to flow through them.Cook became aware of this event on 06sep2022.There was no patient involvement in this incident.Reviews of documentation including the complaint history, drawing, quality control, specifications, trends, device history record of the device, as well as a visual inspection, functional test, and inspection of unused product, were conducted during the investigation.The device master record (dmr) was reviewed and device drawings, quality control procedures, and specifications were identified.Sufficient controls are in place to detect to prevent the release of nonconforming product.A review of the device history record (dhr) showed no related nonconformances.A database search revealed no other complaints under this lot number at the time of this investigation.An expanded search of complaint history has shown no incidents of the inner valve adhering to itself/unable to pass air other than those reported by the same user facility.A review of nonconformances on this rpn and the chest drain valve sold individually (c-cdv-1) from 01oct2020 through 01jul2022 did not show relevant nonconformances.The chest drain valve component is supplied to cook by an external supplier.There were no abnormal processing conditions nor manufacturing related issues identified by the supplier or sub-supplier.The sub-supplier identified transportation/storage as a possible cause of failure.Two opened, prior to use devices were returned related to this complaint.A syringe was used to test the device.Air did not pass through and there was no movement of the inner valve.Water was then pushed through the syringe, and water passed through.However, the valve appeared to stay stuck near the corners and would not open entirely.The user also returned 11 additional devices (ten sealed, one in an open inner pouch).The same issue tests were performed, and the same failure was noted in all 11 additional devices.These devices are captured in the following reports: 1820334-2022-01564, 1820334-2022-01566, 1820334-2022-01567, 1820334-2022-01568, 1820334-2022-01569, 1820334-2022-01570.The information provided upon review of the dmr, dhr, returned devices, and supplier investigation suggests that the devices were manufactured to specification, and that there are no nonconforming devices in house or out in the field.The complaint was confirmed based on customer testimony and investigation of the returned devices.The user was unable to provide the storage conditions of the failed devices, however the user did indicate that these devices are used during air ambulance transport cases.Cook has concluded the most likely cause of failure is related to storage conditions.The risk assessment for this failure mode was reviewed, and no action is required.The appropriate personnel were notified, and cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
SIMPLE PNEUMOTHORAX ASPIRATION ACCESSORY SET
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15442163
Report Number1820334-2022-01497
Device Sequence Number20326874
Product Code JOL
UDI-Device Identifier00827002052970
UDI-Public(01)00827002052970(17)231217(10)14534883
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/17/2023
Device Model NumberN/A
Device Catalogue NumberC-CASP-A-FORD
Device Lot Number14534883
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer04/02/2023
Initial Report FDA Received Date09/16/2022
Supplement Report FDA Received Date04/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown